Re: Published Withdrawal Studies
Letters to the editor: New Dosage-Reduction Regime to Avoid Paroxetine Discontinuation Syndrome.
Author Yáñez, Luis Pacheco; Malo, Pablo; Etxebeste, María; Aragües, Enrique; Medrano, Juan
Source Canadian Journal of Psychiatry. Vol 48(2), Mar 2003, pp. 129-130
Abstract The serotonin reuptake inhibitor (SRI) discontinuation syndrome appears soon after an SRI or venlafaxine is stopped or decreased. With venlafaxine, symptoms can sometimes occur within the first 6 hours. It is unclear whether this syndrome should be thought of in terms of abstinence, similar to that appearing after withdrawal of other medication or in terms of withdrawal from toxic substances. More often reported after withdrawal of paroxetine, the syndrome has raised concern inasmuch as it can become difficult to stop a treatment. Our current method of discontinuing paroxetine in patients on 20-mg daily dosage is to taper it down every 20 days, as follows: Day 1: 20 mg and 15 mg daily on alternate days; Day 21: 15 mg daily; Day 41:15 mg and 10 mg daily on alternate days; Day 61:10 mg daily; Day 81: 10 mg and 5 mg daily on alternate days; Day 101:5 mg daily; Day 121: 5 mg daily and no medication on alternate days; Day 141: stop medication. Even though it is not coherent with paroxetine's pharmacocynetic and pharmacodynamic properties, this approach has proved helpful. Nevertheless, it is not always effective, and we are therefore planning to taper off every 30 days instead. However, in the absence of controlled-release or liquid forms, 2.5-mg decrements would be more appropriate. (PsycINFO Database Record (c) 2006 APA, all rights reserved)
Journal Volume 48
Journal Issue 2
Journal Pages 129-130
HA. what an awful tapering schedule...